Alert archive / New York / Heat Advisories in 2021

Heat Advisory 8, NWS Binghamton, NY

August 24, 202114 counties in New York

NWS Binghamton, NY issued this heat advisory at Aug 24, 2021, 2:27 PM EDT for 14 counties in New York. It took effect at Aug 25, 2021, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 2:27 PM EDT (18:27 UTC)
In effect from
Aug 25, 2021, 11:00 AM EDT
Expired
Aug 25, 2021, 7:00 PM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 53 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS71 KBGM 241827
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
227 PM EDT Tue Aug 24 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-251830-
/O.NEW.KBGM.HT.Y.0008.210825T1500Z-210825T2300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Tioga-Broome-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Owego, Waverly,
and Binghamton
227 PM EDT Tue Aug 24 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY...

* WHAT...Heat index values up to 99 expected.

* WHERE...Much of Central New York including Oneida, Yates,
  Seneca, Cayuga, Onondaga, Steuben, Schuyler, Chemung, Tompkins,
  Madison, Cortland, Chenango, Tioga, and Broome counties.

* WHEN...From 11 AM to 7 PM EDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions if you work or spend time outside. When 
possible reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Anyone overcome by heat should be moved to a cool and 
shaded location. 

&&

$$
3 follow-up statements
244 
WWUS71 KBGM 250141
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
941 PM EDT Tue Aug 24 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-252300-
/O.CON.KBGM.HT.Y.0008.210825T1500Z-210825T2300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Tioga-Broome-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Owego, Waverly,
and Binghamton
941 PM EDT Tue Aug 24 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM EDT
WEDNESDAY...

* WHAT...Heat index values up to 98 expected.

* WHERE...Seneca, Tioga, Broome, Northern Oneida, Cortland, 
  Onondaga, Tompkins, Chenango, Chemung, Madison, Southern 
  Oneida, Steuben, Yates, Schuyler and Southern Cayuga counties.

* WHEN...From 11 AM to 7 PM EDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
893 
WWUS71 KBGM 250725
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
325 AM EDT Wed Aug 25 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-252300-
/O.CON.KBGM.HT.Y.0008.210825T1500Z-210825T2300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Tioga-Broome-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Owego, Waverly,
and Binghamton
325 AM EDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 98 expected.

* WHERE...Seneca, Tioga, Broome, Northern Oneida, Cortland, 
  Onondaga, Tompkins, Chenango, Chemung, Madison, Southern 
  Oneida, Steuben, Yates, Schuyler and Southern Cayuga counties.

* WHEN...From 11 AM this morning to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
958 
WWUS71 KBGM 251913
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
313 PM EDT Wed Aug 25 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-261915-
/O.NEW.KBGM.HT.Y.0009.210826T1500Z-210826T2300Z/
/O.CON.KBGM.HT.Y.0008.000000T0000Z-210825T2300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Tioga-Broome-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Owego, Waverly,
and Binghamton
313 PM EDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT THURSDAY...

* WHAT...Heat index values up to 98 expected through this 
  evening. Heat index values up to 99 expected Thursday.

* WHERE...Northern Oneida, Yates, Seneca, Southern Cayuga, 
  Onondaga, Steuben, Schuyler, Chemung, Tompkins, Madison, 
  Southern Oneida, Cortland, Chenango, Tioga and Broome counties.

* WHEN...For the first Heat Advisory, until 7 PM EDT this 
  evening. For the second Heat Advisory, from 11 AM to 7 PM EDT 
  Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this heat advisory went out at Aug 24, 2:20 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
220 PM EDT Tue Aug 24 2021

.SYNOPSIS...
Clouds and fog this morning will give way to sunshine later
today, as high pressure returns to the region. Hot and humid
conditions expected Wednesday and Thursday with a chance for
isolated to scattered afternoon thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
4 AM Update...

High pressure/ridging builds into the region today. After some
clouds and fog dissipate later this morning, there should be
plenty of sun today with highs well into the mid to upper 80s
in our urban spots and heat indices near the 90F mark. Temperatures
fall back into the 60s under clear skies Tuesday night, with
patchy fog expected once again.

High pressure remains in control on Wednesday and temperatures
become a bit warmer. It is possible that a heat advisory may be
needed for Wednesday across parts of Central NY, as the heat
index may get over 95F in some urban locations. There may be
some relief from the heat in the afternoon/evening Wednesday
with a low chance for thunderstorms. Forecast soundings are
showing CAPE values over 2000 J/kg by mid Wednesday afternoon,
and would not be surprised to at least see some storm
development the convergent lake breeze. Think most of the area
remains dry, especially across our southeastern zones, but the
Finger Lakes Region will probably see at least isolated
thunderstorms develop in the afternoon and persist into the
early evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
330 AM update...

A weak upper level disturbance may spark off a shower or
thunderstorm Wednesday evening, though the chances look a
little better on Thursday as another disturbance rolls through,
this time with a weak cold front. Severe weather risk looks to
be minimal as bulk shear looks rather weak (10-15 knots max),
although instability will be on the high side (1000-1500 J/Kg
MLCAPE). The above mentioned cold front is trending slower and
weaker; so temperatures were bumped up several degrees Thursday
afternoon with this update...now looking for highs 85-90, with
even some low 90s still in the Wyoming Valley. Low level
moisture increases again, with sfc dew points likely back into
the low 70s...producing max heat indices well into the 90s
across the lower elevations. The front washes out along or just
south of the NY/PA border Thursday night, with any lingering
showers or t'storm likely ending overnight. Muggy, with patchy
fog around and lows in the mid to upper 60s.

For Friday, the surface boundary remains in place near the Twin
Tiers, and this should be a trigger for more isolated to scattered
afternoon showers/storms to develop. Slightly cooler and less
humid (especially for CNY) with forecast highs in the low to
mid-80s and dew points falling back into the 60s by afternoon
(except the Wyoming Valley, which will still see highs near 90
and dew points around 70). A slight chance for a shower or storm
Friday night, with that front still nearby. Perhaps slightly cooler
and less humid, with forecast lows in the upper 50s to mid-60s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
330 AM Update...

Upper level heights begin to rise again by Saturday as a surface
warm front pushes in from the southwest. Current model data
suggests this front gets hung up east of I-81, across the
Catskills and Poconos, with an easterly maritime flow here.
With the front still potentially bisecting our CWA, kept in
chance pops for more afternoon showers and t'storms. Still warm
and humid, especially along and west of I-81; with highs
80-85..likely staying in the 70s further east. Expect much of
the same for Sunday, although the warm front may try to lift a
little further off to the north and east...perhaps clearing much
of our forecast area. Very warm and humid air mass remains in
place, with scattered afternoon and evening t'storms around once
again. Shear is looking light, but there will be plenty of
instability around. Model guidance is in fairly good agreement
that a stronger cold frontal boundary will approach from the
west during the day on Monday. Stuck close to the ensemble,
blended guidance (NBM) which gave high chance to low end likely
PoPs for showers and t'storms Monday afternoon. Otherwise, still
partly sunny warm and humid with highs in the low to mid-80s.
The timing or strength of the front could still chance this far
out, so well continue to monitor the latest trends. Deep layer
shear does increase somewhat just ahead of this boundary, up to
around 20-25 kts. If current timing holds, next Tuesday could
see drier weather, lower humidity and more seasonable temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Clear skies, a rare treat of late, will persist this afternoon
and evening. However, with dewpoints only mixing out to the
lower 60s, and light winds, we'll have a good setup for valley
fog late tonight into Wednesday morning. ELM will be most
impacted, as always, with MVFR restrictions starting as early
as 06-08Z, and LIFR around dawn. Brief IFR restrictions are
also likely at BGM, and light fog/MVFR at ITH around dawn. Then
it's back to VFR conditions through Wednesday, with a very low
chance of a shower or thunderstorm popping up during the
afternoon (probability 20 percent or less).

Outlook...

Wednesday Evening...Mainly VFR conditions expected. May see
early morning fog at ELM heading into Thursday morning.

Thursday through Sunday: Mainly VFR. A few afternoon and
evening showers or thunderstorms may cause brief restrictions,
and fog will be possible each morning.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MJM/MPH
LONG TERM...MJM/MPH
AVIATION...MPH
Hazardous weather outlook, Aug 24, 3:17 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 AM EDT Tue Aug 24 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 AM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected through the middle of the week
with heat indices peaking in the upper 80s to mid 90s. Heat
Advisories may be needed for portions of central NY Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in New York, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.